Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Charleston, WV

August 6, 2018Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 6, 2018, 3:40 PM EDT for Buchanan County, Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:40 PM EDT (19:40 UTC)
Expired
Aug 6, 2018, 3:57 PM EDT
In force
17 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS51 KRLX 061940
SVRRLX
VAC027-062015-
/O.NEW.KRLX.SV.W.0093.180806T1940Z-180806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
340 PM EDT MON AUG 6 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Buchanan County in southwestern Virginia...

* Until 415 PM EDT.

* At 340 PM EDT, a severe thunderstorm was located over Davenport,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Davenport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3711 8216 3711 8217 3714 8218 3721 8209
      3713 8202 3709 8216
TIME...MOT...LOC 1940Z 241DEG 9KT 3713 8213 

HAIL...0.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
374 
WWUS51 KRLX 061957
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
357 PM EDT MON AUG 6 2018

VAC027-062007-
/O.CAN.KRLX.SV.W.0093.000000T0000Z-180806T2015Z/
Buchanan VA-
357 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUCHANAN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3711 8216 3711 8217 3714 8218 3721 8209
      3713 8202 3709 8216
TIME...MOT...LOC 1955Z 241DEG 9KT 3715 8207 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:59 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 1:59 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
159 PM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure lingers today. A cold front and upper trough will
bring more heavy rainfall through at least mid week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

Latest WV imagery and model information suggest a weak
shortwave trof was moving across eastern KY at this time.
Showers and storms have developed in the unstable airmass to the
east of the shortwave.

Expect Heat indices to be in the low to mid 90s across the
lowlands this afternoon. The 18 UTC observation for Point
Pleasant WV indicates a temperature of 93 with a dewpoint of 73
degrees yielding a Heat Index of 103 degrees. However, other
observations invof Point Pleasant suggests that the temp there
is several degrees too high.

The shortwave should push east of the area this evening with
shower and storm chances decreasing.

Expect some valley fog will once again develop tonight in the
favored locations as well as locations that receive rainfall
today.

A stronger shortwave trough and an associated cold front will
approach the region from the northwest on Tuesday. These
features should combine with the moist unstable airmass to
result in increasing chance for showers and storms, especially
during the afternoon and evening hours.

Latest temperature guidance is very similar to current forecast
and plan to only make some tweaks.

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 345 AM Monday...

Starting Tuesday, we start to see small height falls aloft ahead
an approaching upper level and surface trough. Multiple rounds
of showers and storms will impact the region Tuesday through
frontal passage late Wednesday.

Regarding heavy rain, PWAT increases to 1.7-1.8" with pockets
as high as 2.0" as moisture converges ahead of the front. Rounds
of storms preceding the front will follow low-level convergence
zones coinciding with pockets of upper level vorticity - models
do favor the Middle Ohio Valley as a focal point for heavy
rain, particularly Tuesday night into early Wednesday. The WPC
has extended a marginal risk of excessive rainfall into the
Middle Ohio Valley to account for this on Tuesday. Will have to
closely monitor where heavy rain accumulates through the period
for possible flooding, and have kept this risk in the HWO.

Stronger winds aloft support a marginal severe threat near the
front with unidirectional wind shear on the order of 25-35 kts.
Strong and isolated severe wind gusts are the primary concern,
although the SPC notes a degree of uncertainty should cloud
cover inhibit destabilization in the moisture- laden atmosphere.

The surface cold front crosses the area late Wednesday with
precipitation decreasing from West to East. Weak high pressure
builds into Thursday, but low- level moisture lingers amid
northwest flow, so upslope showers remain a possibility through
the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 400 AM Monday...

Weak high pressure offers a respite from rain Thursday night
into Friday, however a squeeze play between a digging northern
trough over the Great Lakes and a disturbance moving through the
Tennessee River Valley reintroduces unsettled weather for the
weekend. The northern stream surface cold front approaches
Friday night from the NW with widespread showers and storms on
Saturday and Sunday. With any luck, the southern stream system
ought to keep the highest moisture to our South - however
flooding would still remain a threat with likely-moist
antecedent soil condition.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Latest radar mosaic indicates isolated to scattered
thunderstorms were developing across the area. Outside of
convection, VFR conditions were the rule with MVFR/IFR
conditions invof the storms.

Expect the storms will continue to develop until around sunset
when the activity should begin to decrease.

Coverage of activity should be limited and have included VCTS in
most TAFs. With area of convection moving towards KCRW from the
west, have tried to time the storms impacting that site.

Expect more clouds around tonight, but with some breaks may
still get some overnight fog with IFR conditions.

After 12Z, any fog that developed overnight should quickly
dissipate.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief restrictions in showers/storms
possible today. Timing and density of fog may vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR possible in showers and storms Tuesday afternoon into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/JS
NEAR TERM...JSH
SHORT TERM...MC
LONG TERM...MC
AVIATION...JSH
Hazardous weather outlook, Aug 6, 3:09 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
309 AM EDT Mon Aug 6 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
309 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy downpours will be likely Tuesday through
Wednesday. Flash flooding will be possible if storms are able to
persist over the same areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 6, 3:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT MON AUG 6 2018

VAZ003-004-062000-
Dickenson-Buchanan-
333 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Davenport,
moving northeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Davenport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3708 8216 3710 8222 3722 8215 3716 8204
TIME...MOT...LOC 1932Z 231DEG 10KT 3713 8215

30
Special weather statement, Aug 6, 3:37 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
337 PM EDT MON AUG 6 2018

WVZ015-026-062000-
Boone-Kanawha-
337 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KANAWHA AND
NORTHEASTERN BOONE COUNTIES...

At 336 PM EDT, a strong thunderstorm was located 9 miles south of
Chesapeake, or 13 miles east of Madison, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm. This may be
enough to down small limbs or weakly rooted or diseased trees.

Locations impacted include...
Burnwell, Seth, Leewood, Dawes, Prenter, Sharon and Eskdale.

This includes West Virginia Turnpike near mile marker 68, and between
mile markers 76 and 85.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3801 8165 3809 8169 3823 8147 3805 8137
TIME...MOT...LOC 1936Z 257DEG 13KT 3809 8156

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:33 PM EDTSpecial Weather StatementRLXBuchanan27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.